Hail, Wheeler
- When
- April 25, 2:35 PM CST
- Where
- Wheeler County, 10 mi SE of Wheeler
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.350, -100.133
Severe thunderstorms developed over the eastern Texas panhandle during the mid to late afternoon hours and then developed over the central and western Texas panhandle during the early evening hours. The storms produced large hail and damaging winds with one person sustaining injuries as the eighteen wheeler he was in was blown over on Interstate 40.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed over the eastern Texas panhandle during the mid to late afternoon hours and then developed over the central and western Texas panhandle during the early evening hours. The storms produced large hail and damaging winds with one person sustaining injuries as the eighteen wheeler he was in was blown over on Interstate 40.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 1:40 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT SUN APR 25 2004 .DISCUSSION... SURFACE ANALYSIS SHOWS A MESO LOW JUST EAST OF AMARILLO AT 1830Z... WITH A WIND SHIFT LINE FROM THE LOW TO THE WEST. TO THE EAST OF THE LOW...THERE IS MORE OF A BAROCLINIC ZONE...WITH A 10 DEGREE TEMPERATURE DIFFERENCE BETWEEN KCDS AND KPPA. LOW LEVEL MOISTURE CONTINUES TO INCREASE...ALBEIT SLOWLY...AS SURFACE DEW POINTS CLIMB BACK INTO THE LOWER 50S IN THE SOUTHEASTERN TEXAS PANHANDLE. MEANWHILE...BACK IN COLORADO...AN UPPER LEVEL DISTURBANCE CONTINUES TO MOVE SOUTH AND EAST...AND WILL AFFECT THE AREA TONIGHT. CONVECTIVE INHIBITION IS DECREASING THIS AFTERNOON IN THE SOUTHEASTERN COUNTIES...AS EVIDENCED BY THE CUMULUS FIELD BEGINNING TO DEVELOP. MID LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN AS UPPER LOW MOVES INTO THE AREA. EXPECT THUNDERSTORMS TO DEVELOP INITIALLY IN THE SOUTHEASTERN COUNTIES LATE THIS AFTERNOON...BEFORE THE AREAL COVERAGE OF THE SHOWERS AND THUNDERSTORMS SPREADS TO THE ENTIRE AREA OVERNIGHT. HAVE INCREASED POPS TO THE LIKELY CATEGORY AREAWIDE. A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL...AND STRONG STRAIGHT LINE WINDS. WILL MENTION THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE BEST POSSIBILITY OF SEVERE STORMS COMING BETWEEN 4 PM AND 9 PM. SEVERE THUNDERSTORM WATCH NUMBER 121 IN EFFECT UNTIL 9 PM...FOR ALL BUT TEXAS AND BEAVER COUNTIES IN OKLAHOMA. FOR THE REST OF THE FORECAST...NOT MUCH HAS CHANGED. UPPER LOW WILL MOVE EAST OF THE AREA BY TOMORROW MORNING...LEAVING PARTLY CLOUDY SKIES AND WARMING TEMPERATURES. TEMPERATURES WILL CONTINUE TO WARM THROUGH WEDNESDAY...BEFORE THE NEXT COLD FRONT COMES THROUGH ON THURSDAY. THE TIMING OF THIS FRONT IS IN QUESTION...AS THE MEDIUM RANGE MODELS DO NOT QUITE AGREE ON WHEN THE FRONT WILL MOVE THROUGH. BEST GUESS AS OF NOW SUGGESTS A LATE AFTERNOON FRONTAL PASSAGE...WITH THE POSSIBILITY OF A FEW THUNDERSTORMS LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 71 45 73 46 / 20 70 0 0 BEAVER 70 44 73 47 / 20 60 0 0 BOISE CITY 67 38 71 45 / 20 60 0 0 BORGER 72 49 74 51 / 20 70 0 0 BOYS RANCH 72 41 73 48 / 20 60 0 0 CANYON 72 45 72 46 / 20 60 0 0 CLARENDON 75 49 75 50 / 20 70 10 0 DALHART 69 39 72 43 / 20 60 0 0 GUYMON 68 42 73 45 / 20 60 0 0 HEREFORD 73 44 73 45 / 20 60 0 0 LIPSCOMB 72 44 73 48 / 20 60 0 0 PAMPA 72 47 72 48 / 20 70 0 0 SHAMROCK 74 48 75 49 / 20 70 10 0 WELLINGTON 77 50 75 51 / 20 70 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH UNTIL 02Z TXZ001-020. OK...SEVERE THUNDERSTORM WATCH UNTIL 02Z OKZ001. && 14/09
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN APR 25 2004 OKZ001>003-TXZ001>020-260500- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN APR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES FOR THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA. HOWEVER... THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLE. LARGE HAIL AND STRONG DOWNBURST WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NECESSARY THURSDAY AFTERNOON AND EVENING. DRILLETTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 253 PM CDT SUN APR 25 2004 TXZ015-019-020-252100- COLLINGSWORTH-DONLEY-WHEELER- 253 PM CDT SUN APR 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...COLLINGSWORTH...AND WHEELER COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM INCLUDE CLARENDON...BRISCOE...WHEELER...SHAMROCK...WELLINGTON... HEDLEY...AND QUAIL. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING. DRILLETTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT SUN APR 25 2004 TXZ019-020-252100- COLLINGSWORTH-DONLEY- 320 PM CDT SUN APR 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...AND COLLINGSWORTH COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM INCLUDE CLARENDON...WELLINGTON...HEDLEY...AND QUAIL. THIS STORM IS ON THE SOUTHERN EDGE OF A SEVERE THUNDERSTORM OVER WHEELER COUNTY. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. DRILLETTE / FOX
The Amarillo radar (KAMA), 144 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
21 hail, 11 thunderstorm wind. Local standard time, as filed.
Tractor trailer was blown over on Interstate 40 with one person receiving injuries.
Shingles were reportedly blown off a mobile home and a storage building was overturned.
A metal shed was reportedly blown over due to the strong winds.
The strong winds reportedly caused damage to outdoor furniture.
Rain gutters were reportedly blown off buildings with large tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390566, 5390565, 5390564, 5390563, 5390562, 5390560, 5390561, 5390559, 5390558, 5390557, 5390556, 5390555, 5390553, 5390554, 5390552, 5390551, 5390549, 5390550, 5390548, 5390547, 5390546, 5390545, 5390456, 5390457, 5390455, 5390454, 5390453, 5390452, 5390451, 5390450, 5390449, 5390448.